| Model Number |
CNA21 |
| Medical Device Problem Code |
Calcified (1077)
| Health Effect - Clinical Codes |
Corneal Pannus (1447); Calcium Deposits/Calcification (1758)
| Date of Event |
01/08/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The gross examination has been completed.At a very preliminary inspection the valve appeared blood stained, with abundant presence of pannus in the inflow side and leaflets quite rigid.Presence of organic deposition was detected also in the outflow side.
Event or Problem Description
The manufacturer was notified that on (b)(6) 2020 a patient with a crown cna21 received a re-operation due to calcification and the device was explanted.The report indicated the valve was implanted for 3 years but there is no indication of the exact date when the device was implanted.The patient is receiving dialysis.
Additional Manufacturer Narrative
The manufacturing and material records for the crown prt aortic pericardial heart valve, model # cna21, s/n (b)(6), as they pertain to the reported event, were retrieved and reviewed by quality engineering at livanova canada corp.The results confirmed that this valve satisfied all material, visual, and performance standards required for a crown prt aortic pericardial heart valve at the time of manufacture and release.Gross/visual examination of the valve was performed.All the leaflets were stiff due to intrinsic and vegetating calcifications.Whitish and yellowish areas due to tissue alterations were detected on both prosthetic sides.The mesothelial surfaces of all leaflets were locally wrinkled.Mesothelial delaminations were visible on almost all surfaces.This anayslsis revealed a deformed prosthesis due to intrinsic calcifications in all leaflets.There was pannus overgrowth on the inflow sewing ring of the valve.An x-ray analysis was performed, and x-rays of the subject valve showed intrinsic calcifications in all leaflets.Histo-morphological analysis was performed.Histological analysis showed the presence of lipid infiltration (cholesterol clefts) in the pericardial tissue.This lipid infiltration may contribute to localized leaflet stiffness.Histological analysis also identified inflammatory cells throughout the sample.It is possible that the patient¿s clinical conditions and risk factors (dialysis) may have contributed to the structural valve deterioration observed in this crown valve.Aortic insufficiency likely resulted from inadequate leaflets coaptation caused by calcification of the leaflets.There was no evidence of endocarditis in the returned valve.Structural dysfunction is the major cause of failure of bioprosthetic heart valves and the principal underlying pathologic process is cuspal calcification.Calcification can also cause stenosis due to cuspal stiffening.Calcific deposits are usually localized to cuspal tissue (intrinsic calcification).At this time the root cause is thus deemed to be a known inherent risk of device.